Breaking News

Friday, August 22, 2014 - 10:42am
Friday, August 22, 2014 - 10:38am
Friday, August 22, 2014 - 10:27am

FDA warns of dangerous dietary supplements

FDA warns of dangerous dietary supplements
News

POSTED: Wednesday, August 22, 2012 - 4:30pm

UPDATED: Wednesday, August 22, 2012 - 4:44pm

The Food and Drug Administration has received dozens of reports about harmful side effects - including stroke and death - linked to two dietary supplements currently on the market, Reumofan Plus and Reumofan Plus Premium.

The agency has issued a safety alert to warn consumers about the dangers of the supplements. They are both marketed as natural dietary supplements but the FDA claims they have potentially dangerous active ingredients that aren't listed on their labels. The supplements are used to treat arthritis, osteoporosis, muscle pain, bone cancer and a host of other ailments.

They are manufactured in Mexico by Riger Naturals, but sold in the United States in some stores, Internet sites and flea markets. Most are labeled in Spanish but there could be versions with English labels.

The FDA is working closely with the Mexican government and says the Mexican Ministry of Health issued a health warning to the public and ordered Riger Naturals to recall the products.

In June, the FDA issued its first initial warning to consumers about Reumofan Plus based on preliminary laboratory tests. But after receiving increased reports of health problems, confirming drug ingredients and finding similar ingredients in Reumofan Plus Premium, officials decided to issue a second warning.

"Consumers taking these products are urged to immediately consult with their doctor to safely discontinue use of the product," said FDA spokeswoman Sarah Clark-Lynn. "The hidden drug ingredients in Reumofan Plus and Reumofan Plus Premium can lead to serious, even life-threatening health consequences. The longer the product is taken, the higher the risk of these serious health consequences."

The FDA says its lab analysis found prescription drug ingredients including dexamethasone, diclofenac sodium and methocarbamol in the supplements.

Dexamethasone is a corticosteroid used to treat inflammation. It can cause high blood sugar, injury to bone and muscle and psychiatric problems. Taking high doses of the drug or stopping it suddenly can cause low blood pressure and low blood sugar, fever, dizziness, nausea and fatigue.

"Abrupt discontinuation of corticosteroids may cause serious withdrawal syndrome and life-threatening adrenal suppression," Clark-Lynn said. "These risks depend upon a number of variables that need to be assessed by a health care professional, and medical intervention may be necessary. Only a licensed health care professional can evaluate patients for the risk, or confirm the existence, of adrenal suppression."

Diclofenac sodium is an NSAID - a non-steroidal anti-inflammatory drug. Taken improperly, it can increase the risk of gastrointestinal (GI) problems including ulcers, bleeding, fatal rupture of the stomach and intestines and cardiovascular events like heart attack and stroke.

Methocarbamol is a muscle relaxer that can cause sleepiness and dizziness and affect a person's ability to drive a car or operate machinery. Equally concerning, the FDA says, is the fact that these ingredients could interact with other medications and cause serious health problems.

The FDA is asking doctors and consumers to report any side effects related to the two supplements to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

The-CNN-Wire/Atlanta
™ & © 2012 Cable News Network, Inc., a Time Warner Company. All rights reserved.
 

Comments News Comments

Post new Comment